Hair loss medications can affect men’s sexual health

March 8th, 2011 - 1:28 pm ICT by ANI  

Washington, March 08 (ANI): A new study has shown that 5a-reductase inhibitors, commonly used to treat urinary problems in patients with benign prostatic hyperplasia (BPH) and found in popular medications to treat hair loss, can produce, persistent erectile dysfunction (ED), depression and loss of libido, even after the medication has been discontinued.

Researchers, led by Abdulmaged M. Traish, of Boston University School of Medicine, examined data reported in various clinical studies from the available literature concerning the side effects of the 5 alpha reductase inhibitors, finasteride and dutasteride.

Prolonged adverse side effects on sexual function, such as ED, depression and diminished libido, were reported by a subset of men. Drug-related reduction in libido occurred in 4.2 pc and 1.8 pc of patients in the dutasteride and placebo groups, respectively. Reduced ejaculation and semen volume were also reported and in some patients, these drugs were associated with depression.

Dr. Irwin Goldstein, editor-in-chief of The Journal of Sexual Medicine, has seen and evaluated numerous such patients. He further explained the importance of this study.

“Young men are being prescribed 5 alpha reductase inhibitors as hair loss treatments that may negatively impact their sexual life, possibly for a prolonged time after stopping the medication. Older men with symptoms of lower urinary tract symptoms or fearful of prostate cancer, now have to deal with new onset sexual and mental health problems. The growing use of 5 alpha reductase inhibitors is causing concerns.”

The study has been published in the Journal of Sexual Medicine. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health Science |

Subscribe